Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 7, NWS El Paso, TX

June 30, 2002Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 30, 2002, 4:21 PM MDT for Otero County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2002, 4:21 PM MDT (22:21 UTC)
Expired
Jun 30, 2002, 5:00 PM MDT
In force
39 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2653 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WUUS54 KEPZ 302221
SVRELP
NMC035-302300-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
420 PM MDT SUN JUN 30 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN OTERO COUNTY IN NEW MEXICO

* UNTIL 500 PM MDT

* AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES EAST OF OROGRANDE...OR ABOUT 34 
MILES  SOUTH OF ALAMOGORDO...MOVING SOUTH AT 15 MPH PARALLEL AND
JUST EAST OF HIGHWAY 54.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
RURAL CENTRAL OTERO COUNTY AT 430 PM MDT
RURAL SOUTHERN OTERO COUNTY AT 450 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

HEAVY RAINS MAY FLOOD LOW LYING AREAS NEAR ARROYOS AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE 
WASHED OUT. 

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3201 10638 3201 10564 3254 10562 3262 10592

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:46 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 30, 2:46 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
246 PM MDT SUN JUN 30 2002

SYNOPSIS...
HIGH PRESSURE ALOFT WILL PERSIST INTO TUESDAY. WITH A FAIRLY MOIST
ATMOSPHERE CONTINUING...WE WILL SEE SOME ISOLATED THUNDERSTORMS
THROUGH THIS PERIOD. ON WEDNESDAY AND THURSDAY THE HIGH PRESSURE
WILL GIVE WAY TO LOWER PRESSURE FROM CENTRAL TEXAS. MOISTURE DOES
NOT APPEAR TO BE INCREASING THOUGH...SO LOOK FOR SOME ISOLATED
THUNDERSTORMS TO CONTINUE THROUGH THE HOLIDAY.

DISCUSSION...
SOMEWHAT WET PATTERN FOR THE HOLIDAY PERIOD STARTING TO LOOK DRIER
NOW. IN THE SHORT TERM...MODELS AND OBSERVATIONS SHOWING THE WESTERN
CWA CONTINUING TO DRY OUT. DEW POINTS CONTINUE TO FALL...NOW INTO
THE 20S TO MID 30S OVER THE GILA MOUNTAINS AND THE BOOTHEEL. MAY
STILL KEEP A 10 POP IN EARLY EVENING OVER THE MOUNTAINS...BUT
OTHERWISE WILL REMOVE POPS OUT WEST. ETA SHOWING DRIER CONDITIONS
CONTINUING MONDAY AND TUESDAY IN THE WEST...ALONG WITH FAIRLY STABLE
AIRMASS PER INDICES. WILL KEEP POPS LIMITED TO THE EAST BOTH THESE
DAYS.

MODELS CONTINUE TO SHY AWAY FROM WETTER MID WEEK/HOLIDAY PERIOD. AVN
AND ETA BOTH SHOW UPPER LOW OVER CENTRAL TEXAS REALLY LOITERING NOW.
ETA/AVN EVENTUALLY MOVE UPPER LOW INTO THE SOUTH-CENTRAL PLAINS BY
THURSDAY NIGHT...THOUGH FOUR CORNERS HIGH DISSIPATES
NORTHWARD...REPLACED BY THE LOWER HEIGHTS FROM A COUPLE OF UPPER
LOWS. ECMWF/CANADIAN ALSO SHOWING SIMILAR RESULTS. WILL START
BACKING OFF STRONG WORDING OF THUNDERSTORMS BY REDUCING COVERAGE OF
THUNDERSTORMS WEDNESDAY. HAVE MY DOUBTS FOR THURSDAY BUT WILL KEEP
AS IS FOR NOW.

EL PASO               BB  73/ 99/ 74/100/ 73  11212
LAS CRUCES            BB  67/100/ 69/101/ 68  11212
ALAMOGORDO            BB  68/ 98/ 69/ 99/ 68  21212
CLOUDCROFT            BB  47/ 75/ 49/ 76/ 48  23232
TRUTH OR CONSEQUENCES BB  68/ 97/ 69/ 98/ 68  11212
SILVER CITY           BB  58/ 92/ 60/ 91/ 59  10000
DEMING                BB  61/ 99/ 63/ 98/ 62  10000
LORDSBURG             BB  60/101/ 62/100/ 61  00000
SIERRA BLANCA         BB  66/ 96/ 68/ 98/ 67  21212

.ELP...NONE

17 HEFNER

N

In the hours before

Special weather statement, Jun 30, 2:45 PM MDT, 1 hour 36 minutes before
NMZ025-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
245 PM MDT SUN JUN 30 2002

...SLOW MOVING THUNDERSTORMS COULD CAUSE SOME LOCAL HEAVY RAINS
ACROSS THE SOUTHERN SACRAMENTO MOUNTAINS...

AT 240 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL
SLOW MOVING THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS. THESE
STORMS ARE PRODUCING MODERATE RAIN. HOWEVER WITH THEIR SLOW
MOVEMENT...LOCAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE.
ARROYOS...LOW SPOTS AND WILDFIRE BURN AREAS COULD BE AFFECTED BY
THESE RAINS.

HEFNER/SALMEN

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.